Translator Disclaimer
November 2017 Spherical Process Models for Global Spatial Statistics
Jaehong Jeong, Mikyoung Jun, Marc G. Genton
Statist. Sci. 32(4): 501-513 (November 2017). DOI: 10.1214/17-STS620

Abstract

Statistical models used in geophysical, environmental, and climate science applications must reflect the curvature of the spatial domain in global data. Over the past few decades, statisticians have developed covariance models that capture the spatial and temporal behavior of these global data sets. Though the geodesic distance is the most natural metric for measuring distance on the surface of a sphere, mathematical limitations have compelled statisticians to use the chordal distance to compute the covariance matrix in many applications instead, which may cause physically unrealistic distortions. Therefore, covariance functions directly defined on a sphere using the geodesic distance are needed. We discuss the issues that arise when dealing with spherical data sets on a global scale and provide references to recent literature. We review the current approaches to building process models on spheres, including the differential operator, the stochastic partial differential equation, the kernel convolution, and the deformation approaches. We illustrate realizations obtained from Gaussian processes with different covariance structures and the use of isotropic and nonstationary covariance models through deformations and geographical indicators for global surface temperature data. To assess the suitability of each method, we compare their log-likelihood values and prediction scores, and we end with a discussion of related research problems.

Citation

Download Citation

Jaehong Jeong. Mikyoung Jun. Marc G. Genton. "Spherical Process Models for Global Spatial Statistics." Statist. Sci. 32 (4) 501 - 513, November 2017. https://doi.org/10.1214/17-STS620

Information

Published: November 2017
First available in Project Euclid: 28 November 2017

zbMATH: 1381.62091
MathSciNet: MR3730519
Digital Object Identifier: 10.1214/17-STS620

Rights: Copyright © 2017 Institute of Mathematical Statistics

JOURNAL ARTICLE
13 PAGES


SHARE
Vol.32 • No. 4 • November 2017
Back to Top